What can I do to get my energy back and how can my current situation affect my kidney transplant?

1 answer | Last updated: Sep 19, 2016
Bluedove57 asked...

I have hemochromotosis so Iron can't be given to me. I also had a kidney transplant 4 yrs ago. I'm feeling exhausted at work and sleep 12 to 14 hrs a day. I'm also facing cervical cancer. What can I do to get my energy back and how can this all affect my kidney transplant?

Expert Answers

Andrew Putnam, M.D. is a Palliative Care physician at Smilow Cancer Center at Yale New Haven Hospital and Yale University.

I am sorry that so much is going on in your life. Fighting fatigue and energy loss can be very hard with one medical problem, let alone three. One question is are you getting a good nights sleep. Checking to see if you have sleep apnea or another reason that wakes you many times a night could be helpful. Your 12 - 14 hours might not be as restful as you wish.

Next, asking your primary care doctor or your oncologist for a full checkup can be helpful to be sure that the rest of your electrolyes and other chemicals in your blood are balanced and that there are no obvious, easily correctable reasons. With so many things going on you might not notice something else. making sure you eat a balanced diet and take a multivitamin can also be helpful.

If possible get some regular exercise that will help extend your body. Some other mind-body therapies can be helpful in this area. Acupuncture, meditation or other therapies can be helpful in some people. Trying to take some time each day for yourself can help reduce any constant anxiety that you are suffering. If you need medication, Ritalin can be helpful in this area.

It is hard to say how this will affect your transplant, (or how your cervical cancer is affecting it) but taking care of yourself and getting good rest is important for all of us whatever our medical situation. Sometimes it is all the medications and the disease that interferes with the rest. Seeing if there is a cause of the poor sleep is important.